Monday, January 07, 2008

Possibly TMI

I went to the gym this morning. Aren’t you proud of me? I’m proud of me. It only took 35 minutes on the elliptical and my body is flowing with endorphins. I always forget how much I actually like exercising – or rather, how much I like the results of exercising.

This weekend I had a thought that I wanted to get people’s opinions on: could I be gaining weight from my birth control pill?

Let me lay this out for you. I readily acknowledge that I haven’t been eating great since I stopped my regular program 7 months ago. However, the last time I put some weight back on it took me about 15 months to gain 18 pounds, and this is with regular excursions to McDonald’s to feed my disgusting McNugget addiction (yes, I realize it’s gross, but there it is).

From June through October of 2007, I gained between 3-5 pounds. I started on the pill in September. I have gained 10 pounds in the past 2 ½ months. And 5 of those have been in the past few weeks.


So either I’m completely deluding myself with how much I’m eating (it’s happened before, but I was neck deep in depression at the time), or something has triggered the weight gaining part of my body. Something that wasn’t there before.

Based on the message boards I read last night, it seems like a complete crapshoot as to whether you gain weight on the pill or not. There are many people complaining about having gained weight despite not changing any of their habits and not being able to take it off, even when they increase their exercise. There are a few people who say they haven’t had any problems, but not many. (However, I realize if someone is looking for information on gaining weight from the pill and happen upon those message boards they’re more likely to have experienced weight gain and to post about it. Why would you go searching for such a thread if you’re not gaining weight? The real stats could be 50/50 or maybe 30/70, with 70% not gaining weight, for all I know.)

Some of the people on the boards said things like, “Of course you gain weight on the pill. Your body thinks it’s pregnant.” I don’t know if that’s strictly true, but it does mess with your hormones and prevent you from ovulating.

I have just switched to a new pill because of other issues I was having with the old one, and I’m hoping that maybe if it was the pill, this one will be better. I figure if I work out and eat well and don’t see a change (or worse, gain more!) after 2 months, then I’ll have a little chat with my doctor about it.


LME said...

Sometimes the pill can make you retain water, which is why some people gain weight sometimes.

I was on a pill (I had to switch off of it after a couple of years on it because I started having crazy heavy periods--I have fibroids) that is marketed as causing less bloat/weight gain. It's called Yasmin.

I haven't ever noticed that I really gained weight from being on the pill. I do think, though have no proof of it, that being on the pill can make it harder to take weight off.

It's certainly worth a conversation with your doctor, especially if you've carefully tracked food and exercise for a couple of weeks to rule out anything you might have been doing there.

JordanBaker said...

I've been on three different pills in the course of my life, and my reactions to them have been very, very different.

On Loestrin, I went batshit crazy, had ridiculously heavy and completely irregular periods, gained 15-20 lbs in the three months I was on it, and had horrible, horrible skin.

That experience made me scared to be on the pill for four years afterward.

2003-2006 I was on Ortho-Novum 135, which is a monocyclic (all the active pills have the same dosage of hormones). I can't really gague weight gain on that one--I did gain some weight, but I'd dropped to a scary low a few months earlier so some of it was probably healthy regain. I had completely normal periods and was probably at my sanest (relatively speaking). Oh, and I'm told my boobs were really awesome.

2006-2008 I was on Ortho-Tricyclin Lo, which as a tricyclic, has different hormone levels to mimic your body's natural rhythms. Gained 8 lbs, periods were normal but lasted longer, and I went into a depressive tailspin.

As of last week, I'm back on Ortho Novum. I've already lost 4 lbs (though part of that has to be normal post-period fluctuation), but the real bonus is that mentally, I feel like myself again.

I have friends who've had the same sort of experiences with monocyclic vs. tricyclic pills in terms of both the depression and the weight gain, so my general hypothesis would be that since the monocyclic pills keep your hormone levels stable, you're less inclined to have dramatic weight gains or weight fluctuations on them. On the other hand, I have another friend who's on the same dosage of OrthoTricyclin-Lo that I was, and she weighs at or under 100lbs.

So my final advice (at the end of the world's longest comment) is that you should give different pills a try, and go with the one that lets you feel most like your best self mentally. You may have to adjust your normal exercise and eating patterns because your body is going to react differently than it used to, but it's easier to do that if you're not hopped up on hormones that keep you in bed and crying all day every day.

JordanBaker said...

Also, and this is absolutely TMI but still something you may want to consider, I had absolutely zero sex drive on OrthoTricyclin, so that's yet another type of fresh hell these things can visit on you.

Amazon Alanna said...

Many new brides forget that some outrageous number of newlyweds gains weight because they are so happy in-love. Perhaps that could be some of the weight that you've gained.

Jeni said...

I was on the mini-pill after Sara Katherine was born because I was nursing, ie, progesteron only (did I spell that right?). Anyway, I took myself off of it, and lost 4 pounds in a month without doing anything else different. But that's all I've lost....the pill will only attest for 4-5 extra pounds is pretty much what I've heard and now what I've experienced.